Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 22, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Dec 29, 2024, 2:15 PM CST for 6 counties in Kansas. It took effect at Dec 30, 2024, 12:00 PM CST. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2024, 2:15 PM CST (20:15 UTC)
- In effect from
- Dec 30, 2024, 12:00 PM CST
- Expired
- Dec 30, 2024, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 30, 12:55 PM CST | NON-TSTM WND GST 59 | Coolidge, KS | UP to 45 mph sustained wind as well in the hour leading up to 1 pm. Mesonet station near Coolidge. |
| Dec 30, 3:51 PM CST | NON-TSTM WND GST 57 | 4 Ne Hayne, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979 WWUS83 KDDC 292015 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 215 PM CST Sun Dec 29 2024 KSZ061-074-075-084>086-300415- /O.UPG.KDDC.FW.A.0017.241230T1800Z-241231T0000Z/ /O.NEW.KDDC.FW.W.0022.241230T1800Z-241231T0000Z/ Hamilton-Stanton-Grant-Morton-Stevens-Seward- 215 PM CST Sun Dec 29 2024 /115 PM MST Sun Dec 29 2024/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST KANSAS... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * TIMING...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Monday. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
3 follow-up statements
790 WWUS83 KDDC 292337 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 537 PM CST Sun Dec 29 2024 KSZ061-074-075-084>086-301200- /O.CON.KDDC.FW.W.0022.241230T1800Z-241231T0000Z/ Hamilton-Stanton-Grant-Morton-Stevens-Seward- 537 PM CST Sun Dec 29 2024 /437 PM MST Sun Dec 29 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST KANSAS... * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * TIMING...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Monday. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
436 WWUS83 KDDC 300746 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 146 AM CST Mon Dec 30 2024 KSZ061-074-075-084>086-310000- /O.CON.KDDC.FW.W.0022.241230T1800Z-241231T0000Z/ Hamilton-Stanton-Grant-Morton-Stevens-Seward- 146 AM CST Mon Dec 30 2024 /1246 AM MST Mon Dec 30 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM MST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST KANSAS... * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * TIMING...From noon CST /11 AM MST/ today to 6 PM CST /5 PM MST/ this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
124 WWUS83 KDDC 302354 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 554 PM CST Mon Dec 30 2024 KSZ061-074-075-084>086-310100- /O.EXP.KDDC.FW.W.0022.000000T0000Z-241231T0000Z/ Hamilton-Stanton-Grant-Morton-Stevens-Seward- 554 PM CST Mon Dec 30 2024 /454 PM MST Mon Dec 30 2024/ ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST KANSAS... Relative humidity values are now greater than 15 percent and the humidity values will continue to rise this evening. As a result the Red Flag Warning will be allowed to expire at 6pm. Until 9 pm the northwest winds may occasionally gust as high as 35 mph at times. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Dec 29, 10:38 AM CST, 3 hours 37 minutes earlier. Its key messages:
- Strong northwest winds are forecast for Monday, with gusts 45 to 55 mph.
- Cooler air will arrive by Monday night and Tuesday, with temperatures closer to seasonal averages through Friday.
- There are chances for light snow Sunday with highs in the 30s.
Area forecast discussion, Dec 29, 10:38 AM CST, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1038 AM CST Sun Dec 29 2024 .KEY MESSAGES... - Strong northwest winds are forecast for Monday, with gusts 45 to 55 mph. - Cooler air will arrive by Monday night and Tuesday, with temperatures closer to seasonal averages through Friday. - There are chances for light snow Sunday with highs in the 30s. && .DISCUSSION... Issued at 213 AM CST Sun Dec 29 2024 A fast moving upper level disturbance will pass across the plains Sunday night and Monday. Ahead of the system, expect warmer temperatures today in the upper 50s to lower 60s, with downslope west winds becoming north. South winds shifting to the west ahead of the system tonight will keep temperatures from dropping below the 30s in most spots. The associated cold front will pass across western Kansas Monday morning. Cooler air will be slow to arrive in the wake of the front, especially since the cold advection will be offset by downslope warming. Highs should vary from the mid 50s in west central Kansas to the lower 60s at Medicine Lodge. HRRR peak wind gusts are in the 50-55 mph range Monday afternoon. Precipitation is not forecast with this system given its speed and lack of low to mid level moisture. Surface high pressure will build across the high plains Tuesday; and with a cooler air mass in place, expect afternoon readings closer to seasonal averages in the 40s after morning lows in the 20s. The center of the surface high pressure system will be over the high plains Wednesday morning. With light winds, temperatures should start out in the teens across most of western Kansas, with some lower 20s at Medicine Lodge. Highs will reach the mid to upper 40s by afternoon. Cold air will be building across the northern plains by Thursday and Friday. A shortwave trough will move southeastward out of Canada into the northern plains and Great Lakes and this will push the cold front through Kansas. The ensemble means of the GEPS and ENS suggest highs only in the 30s to lower 40s by Friday as the southern periphery of cold high pressure edges into Kansas. Temperatures may bottom out in the teens across all of central and western Kansas by Saturday morning, especially if winds become light. An upper level trough will pass across the central and northern plains by Sunday. This will be another fast moving system and substantial precipitation is not typical in these scenarios. The ensemble means of the GEPS and ENS are quite similar, with 40-70% chances for measurable snow and 20-30% chances for accumulating snow of 1" or less. Therefore, this will likely be a minor winter weather event, with snow amounts of a trace to an inch. The best chance of snow is along I-70, with smaller chances along the Oklahoma border. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1037 AM CST Sun Dec 29 2024 VFR conditions will prevail through tomorrow with some high level cloudiness overnight. Winds will shift to a southerly direction this afternoon before shifting to the north and increasing in speed overnight as a cold front moves through. Wind gusts over 30 knots will be expected by late morning tomorrow. && .FIRE WEATHER... Issued at 425 AM CST Sun Dec 29 2024 Strong northwesterly wind gusts from 40 to 50 mph along with relative humidity in the 15 to 25% range will lead to near critical to critical fire weather conditions Monday afternoon. A fire weather watch has been issued for extreme southwest Kansas where humidity values will be lowest. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Monday afternoon for KSZ061-074-075-084>086. && DISCUSSION...Finch AVIATION...Hovorka_42 FIRE WEATHER...Finch
Hazardous weather outlook, Dec 29, 4:31 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 431 AM CST Sun Dec 29 2024 KSZ030-031-043>046-061>066-074>081-084>090-301045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 431 AM CST Sun Dec 29 2024 /331 AM MST Sun Dec 29 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong northwesterly wind gusts of 40 to 50 mph along with low humidity will lead to near critical to critical fire weather conditions Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 4:17 AM CST | Fire Weather Watch | DDC | Grant, Hamilton, Morton, Seward, Stanton, Stevens | 10 hr |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.